Abstract: FR-PO963

Tramadol Induced Severe Hypoglycemia in a Non Diabetic ESRD Patient

Session Information

  • Patient Safety
    November 03, 2017 | Location: Hall H, Morial Convention Center
    Abstract Time: 10:00 AM - 10:00 AM

Category: Patient Safety

  • 1501 Patient Safety

Authors

  • Taleb, Ameen, Mercy Medical Center-North Iowa, Mason City, Iowa, United States
  • O'Brien, Michael E, University of Iowa, West Union, Iowa, United States
  • Jewell, Brianna D, Mercy North Iowa, Mason City, Iowa, United States
  • Thangaraj, Yuvaraj, None, Mason City, Iowa, United States
Background

Tramadol is a generally well-tolerated medicine in ESRD patients on hemodialysis .We present a case of severe hypoglycemia in an ESRD patient within days of initiating tramadol for pain at appropriate dose and timing interval.

Methods

A 54 y/o man with a history of ESRD on hemodialysis, hypertension and chronic back pain presented with hypoglycemia on the day of dialysis after receiving dialysis treatment. He reported taking100 mg of tramadol after dialysis. He was noted to have severe symptomatic hypoglycemia with a blood sugar of 33 mg/dl. The patient required multiple ampules of IV dextrose 25g and subsequently received 50% dextrose infusion in the critical care unit for persistent hypoglycemia. Lab findings including drug screen and acid base status were unremarkable aside from hypoglycemia. Insulin levels, c-peptide level and IGF1 level were within normal limits. Screen for meglitinides and sulfonylureas were negative. CT abdomen and pelvis with contrast showed small hypodensities within the pancreas. The CT findings were not radiographically consistent with insulinoma and represented small cysts that appeared to be unchanged from the previous CT. Patient's clinical condition and hypoglycemia significantly improved within 48 to 72 hours after discontinuation of tramadol and receiving dialysis treatment. The patient did not have any further episodes of hypoglycemia in post hospitalization follow up.

Results

Tramadol's hypoglycemia effect appears to be due to a synergistic effect between mu opioid receptor stimulation and decreased serotonin and epinephrine reuptake in nerve endings, which subsequently promotes higher levels of intracerebral serotonin and epinephrine. Tramadol depends on a cytochrome P450 enzyme, the expression of which is highly variable for activation into its active metabolites. Those metabolites are renally cleared and dialyzable. Henceforth, the pain modulating effect and the hypoglycemic side effect of tramadol are not dose dependent.

Conclusion

This case illustrates the importance of early recognition and appropriate management of tramadol induced life threatening hypoglycemia in ESRD patients including the need for heightened vigilance and slow up-titration of dose to prevent severe hypoglycemia.